Background The bioavailability of oral tacrolimus is influenced by enterocyte metabolism, which involves CYP3A and P-glycoprotein. Viral infection-induced intestinal inflammation damages the enterocytes and causes unfavorable elevations in blood tacrolimus levels in transplant recipients, which may lead to nephrotoxicity. Methods From May 2000 to May 2011, 56 renal transplant recipients receiving tacrolimus at our hospital suffered from infectious enteritis with diarrhea. We investigated the tacrolimus trough levels before and after the onset of enteritis and evaluated the influence of elevated tacrolimus trough levels on the rate of changes in serum creatinine levels. Results Elevated tacrolimus trough levels were observed in 52 recipients (93%) after the onset of diarrhea, and the mean value was 2.3 times higher than that before the onset of enteritis (P =.0175). Tacrolimus trough levels returned to their previous levels 2 weeks after the onset of enteritis, even in recipients with >2-fold increase, following dose adjustments. Serum creatinine levels did not significantly differ between recipients with >2-fold increase in tacrolimus trough levels and those with <2-fold increase in trough levels during a 6-month period after the onset of enteritis. Conclusions Elevations in the tacrolimus trough levels due to infectious enteritis with diarrhea can improve in ∼2 weeks by adjusting the tacrolimus dosage. Such temporary elevations in the tacrolimus trough levels may not produce serious nephrotoxicity even in recipients with remarkably elevated trough levels.
|Number of pages||3|
|Publication status||Published - 2014 Jan 1|
ASJC Scopus subject areas